Join the iHaveUC.com FREE email list, and join over 15,000 other subscribers managing their lives with ulcerative colitis

Blood Clots and Ulcertive Colitis

Here's the picture Kristin sent over!

Here’s the picture Kristin sent over!

Meet Kristin:

I was diagnosed with UC 15 years ago while pregnant with my 2nd child. I remained on Asacol for a few years, but stopped taking it when symptoms were not present because I wanted to see if there was any holistic approach that would work. Luckily, my UC has remained localized in the sigmoid colon so I have never experienced serious weight loss and absorption problems when experiencing flare ups. I have experienced anemia and the fatigue and depression that go along.

Symptoms of UC:

I am currently experiencing pain in my tailbone and fatigue from the severe anemia. I get a random inflammatory response in the cartilage in the chest area of my rib cage, even though there is no evidence of UC on my bowel activity.

Blood Clots and UC

I was diagnosed with UC 15 years ago while pregnant with my 2nd child. The first 5 years were tough and then I changed my diet by eliminating sugar, processed foods and wheat. The next 9 years included periods of mild flare ups and remission, the sense of urgency always being the biggest pain in my butt. It seemed the more healthy I ate, the less I experienced any symptoms. Soups became my mainstay; coping with the disease actually fueled my desire to learn everything about nutrition and become a great cook.

In November of 2013, I did the CLEAN 21 day cleanse and felt so good I did it again in Feb ’14. It was like I’d never had UC after that! No inflammation anywhere, perfectly beautiful, healthy bowel movements, and energy like I was 25 again! However, after a bicycling accident this past summer left me with a torn rotator cuff that required a cortisone shot, I got a VERY mild flare up. Within a few weeks I was diagnosed with a DVT (blood clot) in my left leg. I was put on aspirin therapy for 8 weeks and bled so much I became dangerously anemic. I went from preparing for 5 Summer triathlons last spring to a puddle of fatigue and depression by October. I had no idea that UC puts us at increased risk for clots. I also found research that links the use of corticosteroids to clotting in people with bleeding disorders.

Wondering if anyone else has experienced a blood clot?

My doctor believes it was the mild flare up that caused it, but the coincidence of the cortisone shot so close makes me think there was a combo effect. I have not taken any meds in 10 years but my doc wants me to begin taking Colazel 3 times a day without future cessation because now that I am 15 years past diagnosis my chances of colon cancer increase. I hate taking meds and wonder if the accident never happened, would I still be doing great?

The mesalamine enemas have worked great and I want to just use them when I am symptomatic as opposed to ingesting meds 3x/day, but my doc thinks constant meds will ward off another clot that could arise if another flare up occurs, regardless of whether it is mild. Any thoughts or personal experience will be appreciated.

Supplements / Medications:

21 Day CLEAN Cleanse changed my life. I was already a healthy eater, but ridding my body of toxins made all the middle aged aches and pains disappear, my bowels were gorgeous, and there was NEVER a sense of urgency. My entire family has adopted a more cean approach to eating and my husband and I plan to cleanse again after the holidays (another reason why I don’t want to take meds). I also take probiotics regularly and I believe that keeping the healthy bacteria count up has been a big part of long term remission.
written by Kristin T
Submitted in the colitis venting area



blood clot

8 Responses to Blood Clots and Ulcertive Colitis

  1. Adam
    Adam December 2, 2014 at 12:25 pm #

    Kristin,

    I think you might benefit from doing a quick search on PubMed on the blood clot topic.

    Here’s a quote from an article that we all have access to:

    “Patients with inflammatory bowel disease (IBD) may have an increased risk of venous thrombosis (VTE).”

    Not DVT, but it appears to be very close. The link to the full study that was published in May of 2014 is located here:

    http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4009517/

    And the title of that specific study is:

    “Venous thrombosis and prothrombotic factors in inflammatory bowel disease”

    I think that might give you some answers to some of your open questions.

    Also, I think you may very well be onto something with your steroid shot coincidence. Steroids are known to wreak havoc within our vascular system, this isn’t something new. Dr. John Medina, the world famous (at least to me:) but author of the best seller “Brain Rules” talks about just this in one of the chapters. Either way, good luck with your research, and maybe some others will be able to provide you with some more thoughts here.

    • Kristin T
      Kristin December 3, 2014 at 10:14 am #

      Thanks so much for the article Adam; I had not seen that one in my research. I will definitely be forwarding it to my gastroenterologist who does not believe the cortisone shot had anything to do with the clotting.

      I know that the studies on UC and VTE are not that old, but its is disconcerting that my Orthopedic doc gave me the cortisone shot with no knowledge of the potential for a subsequent clot. My gynecologist has even unknowingly allowed me in the past to be on an oral contraceptive because I seemingly had no risk factors for clotting and I am an avid exerciser.
      Thank you for this site Adam and all those who participate on it. I guess information like this travels to all the right places via a connective vehicle such as this wonderful website.
      Kristin

      • Adam
        Adam December 3, 2014 at 10:39 am #

        Hey Kristin,

        Keep us posted on anything interesting you uncover with your research, and wishing you the very best:))

  2. Shalynn December 2, 2014 at 1:35 pm #

    Yes
    I’ve had five blood clots in both legs it’s awful worst pain ever was hospitalized for weeks.

    • Kristin T
      Kristin December 3, 2014 at 9:37 am #

      Shalynn,

      Im sorry to hear this and hope you have no lasting damage or effects from your clots. Can you elaborate at all? Were the clots DVT or VTE? Were you in the midst of a flare? Did you have any other predisposing factors going on at the time- steroid use, oral contraceptives, smoking, etc.? Is it safe to assume your leg clots were above the knee which is why you were hospitalized? What did they do for you in the hospital?
      Thanks,
      Kristin

  3. Katherine December 8, 2014 at 2:12 am #

    During my last flare my legs puffed up and I was admitted to hospital with DVT. I also had erythema nodosum (bruising down my shins). Apparently both are side effects of UC, although rare. I was given blood thinners for the DVT and had to wear thigh high surgical stockings in bed for a few weeks. In answer to your follow up questions in the previous post: I don’t smoke, I was taking Pred but it wasn’t working (while I was in hospital for DVT they also put me on IV steroids), I have taken the pill for 20 years.

  4. Cindy December 11, 2014 at 8:43 pm #

    I’ve had UC for over 10 years. In the past 7 seven years I’ve had one arm clot, one sinus (head) clot and three (same time) lung clots or PE’s.

    Docs have not been able to give me much info on the link but they know it exists for some UC patients.

    I too am healthy, eat clean and have/do use food to help heal myself along with medication. I had never had a steroid before my first clot and also not for over a year when the PE’s occurred. I also thought the clots would only happen if I was in a major flare. I was wrong. The third clots happened during remission and pregnancy while on a low dose of blood thinners.

    Well that’s my story. I have no answers just trying to stay as healthy as possible so I can enjoy every second of all the days I’m in remission ;)

  5. Kristin T
    Kristin December 12, 2014 at 7:55 am #

    Yikes Cindy. I’m sorry to hear this and hope you have fully recovered from your clots. So I guess you take every pain very seriously- are you pretty aware of the sensation you need to be concerned about? Did the PE’s occur as a result of a DVT that traveled? Do you exercise regularly?

Leave a Reply